Heavy Snow, Delta
- When
- December 25, 9:00 AM EST to December 26, 1:00 AM EST
- Where
- Delta forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
An Arctic airmass lingering over the region generated heavy lake effect snow bands off Lake Michigan on the 25th. Areas hit with the heaviest snows were along the Garden Peninsula in Delta and southern Schoolcraft counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An Arctic airmass lingering over the region generated heavy lake effect snow bands off Lake Michigan on the 25th. Areas hit with the heaviest snows were along the Garden Peninsula in Delta and southern Schoolcraft counties. Cooks in southern Schoolcraft County was blanketed with 15 inches of snow in 12 hours, while just to the west, Garden Corners in Delta County received 10 inches. Heavy lake effect bands also developed off Lake Superior on the evening of the 25th and continued into the 26th. The city of Marquette was pounded with 8 inches of snow in just 3 hours while the National Weather Service Office just to the west measured 14 inches in 6 hours. Big Bay in Marquette County also received 8 inches in 12 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 25, 4:07 AM EST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 407 AM EST SAT DEC 25 2004 .DISCUSSION... MAIN FORECAST CONCERN IS LAKE EFFECT SNOW THROUGH TONIGHT. CURRENT WEATHER...09Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED A BROAD TROUGH OVER SE CANADA...A RIDGE MOVING INTO THE WESTERN HIGH PLAINS AND A TROUGH DROPPING DOWN THE BRITISH COLUMBIA COAST. SHRTWVS OF INTEREST TO THIS FORECAST WERE OVER WESTERN ONTARIO...ALONG THE CENTRAL DAKOTAS AND OVER SOUTHERN SASKATCHEWAN. AT THE SURFACE...A HIGH PRESSURE RIDGE EXTENDED FROM JAMES BAY TO OHIO...WHICH WITH CLEAR SKIES PROVIDED VERY COLD TEMPERATURES LAST EVENING. AT THE OFFICE...TEMPERATURES HAVE FALLEN TO -24F...BREAKING THE RECORD DAILY LOW FOR CHRISTMAS DAY. TO THE WEST...A LOW PRESSURE TROUGH EXTENDED FROM ALBERTA TO NORTH DAKOTA...WITH A WARM FRONT SOUTHEAST TO THE LA CROSSE AREA. REGIONAL RADARS AND SURFACE OBSERVATIONS HAVE SHOWN SNOW DEVELOPING AHEAD OF THIS TROUGH/WARM FRONT OVER SOUTHERN MN. 00Z MPX SOUNDING SHOWED A NEARLY MOIST TROPOSPHERE EXCEPT FOR A LAYER BETWEEN 750 AND 850MB WHERE DEWPOINT DEPRESSIONS WERE 10-15C. 800-700MB 2-D FRONTOGENESIS ALSO LINED UP WELL WITH WHERE THE SNOW IS. LAKE EFFECT CONTINUES ON LAKES SUPERIOR AND MICHIGAN WITH DELTA-TS AROUND 26C. LATEST RADAR IMAGERY IS ALSO SHOWING THE DEVELOPMENT OF A DOMINANT BAND OVER NORTHERN LAKE MICHIGAN. MODEL PREFERENCES...THROUGH SUNDAY HAVE FOLLOWED THE ETA AS THERE ARE VERY FEW DIFFERENCES BETWEEN THE MODELS. AFTERWARDS...THE GFS AND UKMET CONTINUE TO HOLD MORE OF AN EASTERN TROUGH IN THAN THE ETA. PER PMDHMD HAVE FOLLOWED THE GFS/UKMET SOLUTION. NEW 00Z ECMWF ALSO SUPPORTS THE GFS/UKMET. TODAY...SHRTWV ALONG THE CENTRAL DAKOTAS IS PROGGED TO MOVE AROUND THE BROAD TROUGH IN EASTERN CANADA WHILE THE SHRTWV OVER WESTERN ONTARIO MOVES TO NORTHERN LAKE SUPERIOR BY 00Z. LACK OF ANY UPPER JET SUPPORT AND DPVA FROM SHRTWVS MEANS THAT ANY SNOWFALL TRYING TO HEAD TOWARDS UPPER MICHIGAN WILL ONLY BE AIDED BY WARM ADVECTION. ISENTROPIC LIFT IS NOT THAT IMPRESSIVE EITHER WITH ONLY THE 280-285K SURFACES SHOWING SOME WEAK LIFT...PRIMARILY OVER THE WISCONSIN BORDER COUNTIES. 800-700MB 2-D FRONTOGENESIS WEAKENS THROUGH THE DAY TOO. SO ANY SNOWFALL TODAY SHOULD NOT BE THAT SIGNIFICANT. IN FACT...THE ETA QPF FIELD ONLY SHOWS A FEW HUNDREDTHS OVER THE BORDER COUNTIES THIS MORNING. WHAT DOES LOOK TO BE MORE SIGNIFICANT IS THE DEVELOPMENT OF A DOMINANT BAND ON LAKE MICHIGAN THIS MORNING WHICH MOVES INTO SCHOOLCRAFT AND LUCE COUNTIES. LOCAL WORKSTATION ETA THEN HAS THE BAND MOVING INTO WESTERN MACKINAC AND LUCE COUNTIES DURING THE AFTERNOON. ETA12 IS SIMILAR. A 3000 FT DEEP LAYER OF SNOWGROWTH COMBINED WITH THE DOMINANT BAND APPEARANCE WILL PROBABLY RESULT IN INTENSE SNOWFALL RATES. QPF FROM THE WORKSTATION SHOWS ABOUT 0.2 INCHES QPF BETWEEN 14Z AND 18Z WITH THIS BAND. A TOTAL QPF AMOUNT OF 0.6 INCHES IS PROGGED FOR NEWBERRY FROM THE WORKSTATION. FIGURE A 15:1 TO 20:1 SNOWFALL RATIO WILL PROBABLY HOLD FOR THIS BAND. WITH THE INTENSE RATES...HAVE DECIDED TO HOIST A LAKE EFFECT SNOW ADVISORY. AS SOUTHWEST WINDS DEVELOP...TEMPERATURES SHOULD SHOOT UP NICELY...ALBEIT REMAINING ON THE COLD SIDE WITH HIGHS FORECAST IN THE LOW TEENS. TONIGHT...SHRTWV TROUGH OVER NORTHERN LAKE SUPERIOR DROPS SOUTH INTO THE U.P. BY 12Z. DPVA WITH THE SHRTWV...COMBINED WITH LATENT HEATING FROM SUPERIOR...WILL RESULT IN A BAND OF SNOW MOVING SOUTH DOWN THE LAKE THROUGH THE NIGHT. WINDS TURNING TO THE NORTH BEHIND THE SHRTWV AND 850MB TEMPS IN THE -15C TO -20C WILL HELP FOCUS SOME LAKE EFFECT BANDS INTO FAR WESTERN AND NORTH CENTRAL UPPER MICHIGAN...IN PARTICULAR FROM NEGAUNEE TO MUNISING AND FROM IRONWOOD TO ONTONAGON. GIVEN THAT THE 950MB CONVERGENCE NEVER SEEMS TO STAY FOCUSED OUTSIDE OF THE BAND MOVING THROUGH...WILL HOLD OFF ON ANY ADVISORY FOR THE MOMENT. HOWEVER...DO BELIEVE THAT THERE WILL BE SOME DECENT SNOWFALL RATES WITH THE BAND MOVING THROUGH. WARMER NIGHT EXPECTED THAN TONIGHT WITH CLOUD COVER PREVENTING THE GREAT RADIATIONAL COOLING THAT WAS EXPERIENCED. WE SHOULD STILL HAVE LOWS DOWN NEAR THE ZERO MARK AWAY FROM THE LAKES THOUGH. SUNDAY...SHRTWV TROUGH CONTINUES TO PUSH SOUTH WHILE REALLY DRY AIR COMES IN BEHIND IT. RH OVER NW ONTARIO FROM 900-500MB IS 20 PERCENT OR BELOW AT 12Z...AND THIS MOVES ACROSS LAKE SUPERIOR. ALTHOUGH 850MB TEMPERATURES ARE AROUND -20C...THIS AMOUNT OF DRY AIR WILL REALLY SHUT DOWN THE LAKE EFFECT. IN FACT...THE ETA HAS ALL OF THE LAKE EFFECT SHUTTING OFF IN THE MORNING OVER THE WEST. AM RELUCTANT AT THE MOMENT TO SHUT OFF THE LAKE EFFECT GIVEN THAT THE WORKSTATION ETA KEEPS IT GOING INTO THE AFTERNOON...BUT LATER SHIFTS MAY NEED TO LOOK AT THIS AGAIN. THE WORKSTATION ETA ALSO SHOWS A MESO LOW NEAR CARIBOU ISLAND AT 12Z HEADING TOWARDS MARQUETTE COUNTY...AND CANNOT RULE IT OUT GIVEN THE PERSISTENT 10-15KT NE WIND. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES WARMER...BUT NOT BY A WHOLE LOT GIVEN THE CLOUD COVER OVER THE CENTRAL AND EASTERN U.P. SUNDAY NIGHT...UPPER RIDGE AXIS THAT IS CURRENTLY OVER THE WESTERN HIGH PLAINS IS PROGGED TO MOVE ACROSS ALONG WITH A SURFACE HIGH PRESSURE RIDGE. THE COMBINATION OF THE ANTICYCLONIC FLOW...THE AFOREMENTIONED DRY AIR AND WINDS TURNING AROUND TO THE SOUTH WILL ALLOW ANY LAKE EFFECT OVER NORTHERN UPPER MICHIGAN TO CEASE. WIND SHEAR AND DRY AIR LOOKS TO BE TOO MUCH TOO FOR ANY LAKE EFFECT TO OCCUR ON LAKE MICHIGAN WITH THE RETURN FLOW SETTING UP. MAIN CONCERN WILL BE TEMPERATURES OVER THE INTERIOR BEFORE THE WINDS PICK UP OVERNIGHT. FOR NOW WILL CLOSE TO THE MAV GUIDANCE FOR THE SOUTH CENTRAL U.P...BUT I COULD EASILY SEE TEMPERATURES DROPPING A FEW DEGREES BELOW THAT. MONDAY...AS STATED IN MODEL PREFERENCES...HAVE FOLLOWED THE GFS/UKMET WHICH SHOWS A SHRTWV TROUGH HEADING ACROSS UPPER MICHIGAN IN NW FLOW. THIS TROUGH PRODUCES A BAND OF WARM AIR ADVECTION SNOWFALL WHICH MOVES INTO THE WEST HALF OF THE U.P. DURING THE MORNING AND THEN CONTINUES ONWARDS INTO LOWER MICHIGAN BY THE EVENING. IN ADDITION...SW WINDS AND 850MB TEMPS OF -12C OVER LAKE MICHIGAN MAY PROVIDE SOME ENHANCEMENT TO THE SNOW OVER SCHOOLCRAFT AND LUCE COUNTIES. WITH THE RETURN FLOW AND WARMER 850MB TEMPS...WILL BE A WARMER DAY THAN WHAT HAS BEEN SEEN AS OF LATE. HAVE TRIMMED TEMPS A FEW DEGREES THOUGH GIVEN THE CLOUD COVER AND SNOWFALL. MONDAY NIGHT INTO TUESDAY...WITH A FEW OTHER HARD TO TIME SHRTWVS MOVING THROUGH THE NORTHWEST FLOW...AM RELUCTANT TO CHANGE MUCH OF THE FORECAST. WILL LEAVE THE 30 PERCENT CHANCE OF -SN IN FOR MON NIGHT...THOUGH LOOKING AT THE GFS THIS PROBABLY COULD BE REMOVED. UNCERTAINTY LEAVES ME KEEPING IT IN. MAIN THING TO NOTE IS THAT TEMPERATURES WILL CONTINUE TO BE WARMER AS 850MB TEMPS CLIMB TO -7 TO -9C BY 18Z TUE. EXTENDED...GIVEN THE CONCERN WITH THE FIRST FEW PERIODS...NO CHANGES HERE. SHOULD NOTE THAT THE GFS IS STARTING TO LOOK A LITTLE MORE LIKE RAIN FOR THURSDAY INTO FRIDAY AS 850MB TEMPS SHOOT UP TO +6C. NEW YEARS EVE MAY END UP BEING A MILD DAY IF THE 00Z RUN PANS OUT AS DRIER SW FLOW MOVES IN AND 850MB TEMPS REMAIN AROUND 0C. 12Z ECMWF IS SIMILAR. MORE INFO ABOUT THIS IN THE AFTERNOON AFD...BUT ALL SIGNS POINT TO A DEFINITE WARM UP FOR THE EASTERN 2/3 OF THE COUNTRY FOR THURSDAY INTO FRIDAY. && .MQT WATCHES/WARNINGS/ADVISORIES... LAKE EFFECT SNOW ADVISORY UNTIL 11 PM EST MIZ007-014-085. && AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 500 AM EST SAT DEC 25 2004 MIZ001>007-009>014-084-085-261300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 500 AM EST SAT DEC 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW SHOWERS WILL MOVE INTO SCHOOLCRAFT AND LUCE COUNTIES THIS MORNING AND PERSIST INTO THE EVENING HOURS. SEE THE LATEST WINTER WEATHER STATEMENTS FOR MORE DETAILS. ALSO...EXPECT LAKE EFFECT SNOW SHOWERS TO DEVELOP AFTER MIDNIGHT ACROSS NORTHERN UPPER MICHIGAN WITH 2 TO 3 INCHES OF SNOWFALL POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS NORTHERN UPPER MICHIGAN WITH ANOTHER 1 TO 3 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) AJ
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430103, 5430104, 5430105.